Alert archive / Delaware / Areal Flood Warnings in 2020

Areal Flood Warning 17, NWS Philadelphia/Mount Holly

July 1, 2020Kent County, Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this areal flood warning at Jul 1, 2020, 1:11 PM EDT for Kent County, Sussex County, Delaware. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2020, 1:11 PM EDT (17:11 UTC)
Expired
Jul 1, 2020, 4:15 PM EDT
In force
3 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Kent County, DE, Sussex County, DE

The radar

The Dover AFB radar (KDOX), 11 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 1:17 PM EDTHEAVY RAIN 4Milford, DEFELL WITHIN THE LAST HOUR.
Jul 1, 2:02 PM EDTHEAVY RAIN 4.96Milford, DEFELL WITHIN 1.5 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

040 
WGUS41 KPHI 011711
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
111 PM EDT Wed Jul 1 2020

DEC001-005-012015-
/O.NEW.KPHI.FA.W.0017.200701T1711Z-200701T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex DE-Kent DE-
111 PM EDT Wed Jul 1 2020

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  Northeastern Sussex County in southern Delaware...
  Southeastern Kent County in central Delaware...

* Until 415 PM EDT.

* At 110 PM EDT, Doppler radar indicated slow moving thunderstorms 
  producing heavy rain which will cause flooding. Up to two inches 
  of rain have already fallen, especially in the Milford area.

* Some locations that could experience flooding include...
  Milford, Harrington, Lewes, Milton, Ellendale, Felton, Frederica,
  Houston, Farmington and Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protecting yourself from immediate threats to life and safety shall
take priority.  Whenever possible, as long as it does not cause
greater harm, all COVID-19 protective action guidance should be
followed.

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3894 7516 3871 7520 3888 7566 3902 7556

$$

Gorse
3 follow-up statements
905 
WGUS81 KPHI 011742
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
142 PM EDT Wed Jul 1 2020

DEC001-005-012015-
/O.CON.KPHI.FA.W.0017.000000T0000Z-200701T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex DE-Kent DE-
142 PM EDT Wed Jul 1 2020

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
NORTHEASTERN SUSSEX AND SOUTHEASTERN KENT COUNTIES...

At 140 PM EDT, trained weather spotters reported slow moving 
thunderstorms with very heavy rainfall across much of the warned 
area. As much as 2 to 4 inches of rain has fallen around the Milford 
area. The heaviest rain is now shifting south and eastward with some 
gradual weakening.

Some locations that could experience flooding include...
Milford, Harrington, Lewes, Milton, Ellendale, Felton, Frederica,
Houston, Farmington and Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protecting yourself from immediate threats to life and safety shall
take priority.  Whenever possible, as long as it does not cause
greater harm, all COVID-19 protective action guidance should be
followed.

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3894 7516 3871 7520 3888 7566 3902 7556

$$

Gorse
334 
WGUS81 KPHI 011901
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
301 PM EDT Wed Jul 1 2020

DEC001-005-012015-
/O.CON.KPHI.FA.W.0017.000000T0000Z-200701T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex DE-Kent DE-
301 PM EDT Wed Jul 1 2020

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
NORTHEASTERN SUSSEX AND SOUTHEASTERN KENT COUNTIES...

At 258 PM EDT, Doppler radar indicated a few lingering thunderstorms 
in and near the warning area however the widespread torrential rain 
has ended. Nearly 5 inches of rain was reported in the Milford area. 
Any additional rainfall is expected to much lighter and not as 
widespread. Some flooding may continue for awhile longer as water 
continues to run off into lower spots and ditches.

Some locations that could experience flooding include...
Milford, Harrington, Lewes, Milton, Ellendale, Felton, Frederica,
Houston, Farmington and Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protecting yourself from immediate threats to life and safety shall
take priority.  Whenever possible, as long as it does not cause
greater harm, all COVID-19 protective action guidance should be
followed.

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3894 7516 3871 7520 3888 7566 3902 7556

$$

Gorse
969 
WGUS81 KPHI 012006
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
406 PM EDT Wed Jul 1 2020

DEC001-005-012015-
/O.EXP.KPHI.FA.W.0017.000000T0000Z-200701T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex DE-Kent DE-
406 PM EDT Wed Jul 1 2020

...THE FLOOD WARNING WILL EXPIRE AT 415 PM EDT FOR NORTHEASTERN
SUSSEX AND SOUTHEASTERN KENT COUNTIES...

The heavy rain has ended and flood waters are receding, no longer 
posing a threat to life or property. Please continue to heed any 
road closures.

LAT...LON 3894 7516 3871 7520 3888 7566 3902 7556

$$

Gorse

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Jul 1, 10:47 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 1, 10:47 AM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1047 AM EDT Wed Jul 1 2020

.SYNOPSIS...
Low pressure in the upper atmosphere is forecast to remain over
New England into tonight. The feature is expected to slide
southeastward on Thursday and Friday. A cold front approaching
from the northeast is anticipated to pass through our region on
Friday evening. High pressure is forecast to nose into New
Jersey, eastern Pennsylvania, Delaware and northeastern Maryland
from the northeast and east for Saturday and Sunday. A
weakening cold front may arrive from the northwest early in the
new week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Daytime heating continues and Cu/Sc fields developing across the
area. Scattered showers are across Delmarva, offshore Atlantic
City and most recently across nrn NJ in Somerset county. Local
downpours and gusty winds with the activity. Coverage of the
showers should increase and tstm activity also will be sct for
the most part. Pops were raised for most areas in the most
recent ESTF. Winds will be mostly light and variable today,
perhaps favoring a N or NW direction. Temps were not changed and
should be a bit below normal in the upper 70s/low 80s in most
areas for maxs.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As the short wave trough axis moves eastward over the Atlantic
and loss of diurnal heating, showers and thunderstorms will
gradually come to dissipate in a similar manner to yesterday
after sunset with only a few lingering into the early overnight
hours. With this, the cut-off low will finally begin to see its
pathway out of our lives as it begins to shear out into a
positive tilt. After showers dissipate, a quiet night will ensue
with light and variable winds and temperatures dropping into
the mid to upper 60s. Patchy fog cannot be ruled out, especially
in areas that see rainfall closer to evening without
appreciable time to evaporate. Neglected to mention this in the
grids with low confidence at this point.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
The mid level low is forecast to continue drifting to the
southeast and farther out to sea on Thursday. It will gradually
lose its influence over our weather. We are anticipating only
scattered clouds for Thursday and Thursday night with little
chance for precipitation.

A back door cold front is expected to reach the northern coast
of New Jersey on Friday afternoon before pushing through much
the rest of our region on Friday evening. The very warm humid
air ahead of the boundary will likely provide enough instability
to result in scattered showers and thunderstorms from Friday
afternoon into Friday night.

High pressure is forecast to nose into our region from the
northeast and east for Saturday and Sunday. The sky is
anticipated to be mostly sunny both days with only a very
limited chance of a shower or thunderstorm.

The model guidance is not in very good agreement for the early
part of the new week. A weak cold front may drop into our region
at that time. Also, there are varying ideas regarding low
pressure moving off the Southeast coast. We will continue with
the forecast of very warm humid conditions along with a chance
of mainly afternoon and evening showers and thunderstorms for
Monday and Tuesday.

Temperatures during the period from Thursday through Tuesday
should be seasonable. It looks as though the warmest day will be
Friday, ahead of the backdoor cold front. Saturday should be a
bit cooler than the other days due to the development of a
northeast to east wind in the wake of the boundary.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Generally VFR attm with recent MVFR CIG developing at
KPNE. Showers and thunderstorms are beginning to develop and
should continue to increase in coverage thru the afternoon. AMDS
expected with tstms. Light and variable winds generally 5 knots
or less with a northerly direction favored. Showers may linger
awhile after 00Z, but should generally dissipate after sunset.
Local and temporary restrictions to MVFR possible with these
showers and thunderstorms. Moderate confidence.

Tonight...VFR with scattered showers early. Patchy fog
possible. Light northwesterly winds up to 5 knots. High
confidence.

Outlook...

Thursday...Early morning MVFR/IFR conditions are possible, then
mainly VFR. Variable wind 5 to 10 knots. Medium confidence.

Thursday night...Mainly VFR with the potential for areas of
MVFR/IFR in fog and low clouds after 06Z. Variable wind 6 knots
or less. Medium confidence.

Friday...Early morning MVFR/IFR conditions are possible, then
mainly VFR. A chance of afternoon showers and thunderstorms with
local MVFR/IFR conditions. Variable wind 5 to 10 knots. Low
confidence.

Friday night...Mainly VFR with the potential for MVFR ceilings
developing. A chance of evening showers and thunderstorms with
local MVFR/IFR conditions. East to northeast wind 5 to 10 knots.
Low confidence.

Saturday...MVFR ceilings are possible in the morning, then
mainly VFR. Northeast to east wind 5 to 10 knots. Low
confidence.

Saturday night...Mainly VFR. Variable wind 6 knots or less.
Medium confidence.

Sunday...Mainly VFR. Southeast to south wind 5 to 10 knots.
Medium confidence.

&&

.MARINE...
Sub-advisory conditions are expected today and tonight with
easterly winds from 5 to 10 knots turning southwesterly
overnight. Seas from 1 to 3 feet. Scattered thunderstorms with
locally higher winds and seas.

Outlook...

Thursday through Sunday...No marine headlines are anticipated.

Rip Currents...

With waves in the surf zone increasing to 2 to 3 feet and a
long period onshore swell developing today, expect the risk for
dangerous rip currents to increase to moderate for the beaches
of Atlantic, Ocean, and Monmouth counties. The highest chance
for rip current should be during the morning hours during low
tide. The risk falls back to low on Thursday as onshore flow
abates.

&&

.TIDES/COASTAL FLOODING...
We are coming up on a full moon this weekend and the level of the
astronomical high tides will continue to rise through that time.
The evening high tides are over a foot higher than those in the
morning.

We may begin to see some spotty minor flooding along the coasts
of New Jersey and Delaware on Thursday evening. A developing
east to northeast wind for late Friday into Saturday may cause
somewhat more widespread minor flooding around the evening high
tides on both days. The minor flooding could work its way up
Delaware Bay and into the tidal Delaware River, as well. We are
not anticipating any issues with the morning high tides. We will
continue to monitor trends over the coming days.

We are not expecting any tidal flooding on the upper eastern
shore of Chesapeake Bay.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia
Park, PA (WNG704) remains off the air until further notice due
to damage to the antenna during the June 3 Derecho.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Iovino
Near Term...PO
Short Term...Davis
Long Term...Iovino
Aviation...Davis/Iovino/PO
Marine...Davis/Iovino
Tides/Coastal Flooding...
Equipment...
Hazardous weather outlook, Jul 1, 4:04 AM EDT, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
404 AM EDT Wed Jul 1 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>024-027-
PAZ054-055-060>062-070-071-101>106-020815-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Southeastern Burlington-Carbon-Monroe-
Berks-Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
404 AM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ014-025-026-020815-
Eastern Monmouth-Coastal Atlantic-Coastal Ocean-
404 AM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Today and tonight.

There is a moderate risk for the development of dangerous rip
currents today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-020815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
404 AM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 10:53 AM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1053 AM EDT Wed Jul 1 2020

NJZ008-010-011530-
Morris-Somerset-
1053 AM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORRIS AND
NORTHEASTERN SOMERSET COUNTIES...

At 1053 AM EDT, a strong thunderstorm was located near Basking Ridge,
or near Morristown, moving east at 5 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Morristown, Madison, Florham Park, East Hanover, Chatham, Morris
Plains, Mendham, Parsippany, Millington, Basking Ridge,
Bernardsville, Watchung and Hanover Township.

This includes the following highways...
 Interstate 78 in New Jersey between mile markers 35 and 43.
 Interstate 80 in New Jersey between mile markers 44 and 47.
 Interstate 287 in New Jersey between mile markers 26 and 42.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4079 7437 4076 7437 4075 7436 4067 7446
      4066 7445 4067 7443 4066 7440 4063 7442
      4062 7456 4075 7464 4090 7435 4084 7433
TIME...MOT...LOC 1453Z 252DEG 6KT 4073 7449

SFJ
Special weather statement, Jul 1, 12:15 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1215 PM EDT Wed Jul 1 2020

DEZ002>004-011700-
Inland Sussex-Kent-Delaware Beaches-
1215 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUSSEX AND
SOUTHEASTERN KENT COUNTIES...

At 1214 PM EDT, a strong thunderstorm was located near Milford, or 12
miles north of Georgetown, moving east at 25 mph.

Wind gusts up to 35 mph and pea size hail are possible with this
storm.

Locations impacted include...
Milford, Lewes, Milton, Ellendale, Henlopen Acres, Cape Henlopen
State Park, Houston and Dewey Beach.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3883 7557 3896 7554 3899 7509 3868 7503
TIME...MOT...LOC 1614Z 283DEG 21KT 3886 7544

Gorse
Local storm report, Jul 1, 12:57 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1257 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             MILFORD                 38.91N 75.43W
07/01/2020  E0.25 INCH       SUSSEX             DE   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

SFJ
Local storm report, Jul 1, 1:02 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
102 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             HARRINGTON              38.93N 75.58W
07/01/2020  E0.25 INCH       KENT               DE   TRAINED SPOTTER

&&

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:15 PM EDTSpecial Weather StatementPHISussex45 min
Jul 1, 12:36 PM EDTSevere Thunderstorm WarningPHISussex54 min
Jul 1, 4:57 PM EDTSpecial Weather StatementPHINew Castle48 min
Jul 1, 5:27 PM EDTAreal Flood AdvisoryPHINew Castle55 min
Jul 1, 5:37 PM EDTSpecial Weather StatementPHIKent38 min
Jul 1, 6:03 PM EDTSpecial Weather StatementPHIKent42 min
Jul 1, 7:04 PM EDTSpecial Weather StatementPHIKent41 min

Nearby

Areal Flood Warnings in Delaware, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.